SORA

Advancing, promoting and sharing knowledge of health through excellence in teaching, clinical practice and research into the prevention and treatment of illness

Non-Hyperammonaemic Valproate encephalopathy after 20 years of treatment.

Caruana Galizia, E; Isaacs, JD; Cock, HR (2017) Non-Hyperammonaemic Valproate encephalopathy after 20 years of treatment. Epilepsy & Behavior Case Reports, 8. pp. 9-11. https://doi.org/10.1016/j.ebcr.2017.04.002
SGUL Authors: Cock, Hannah Rutherford Isaacs, Jeremy

[img]
Preview
PDF Published Version
Available under License Creative Commons Attribution Non-commercial No Derivatives.

Download (259kB) | Preview
[img]
Preview
PDF Accepted Version
Available under License Creative Commons Attribution Non-commercial No Derivatives.

Download (282kB) | Preview

Abstract

Sodium valproate is a commonly used antiseizure drug with broad indications for different seizuretypes and epilepsy syndromes. Well-recognised side effects include weight gain, tremor, dizziness, and unsteadiness. Non-hyperammonaemic parkinsonism, with or without cognitive impairment, is a rare adverse effect of sodium valproate. We present the case of a sixty year-old lady with a generalized seizure disorder, treated with phenytoin, valproate, lamotrigine and clonazepam. Following withdrawal of phenytoin she developed an akinetic-rigid syndrome, with ataxia and marked cognitive impairment. Extensive investigation failed to identify a cause. Serum ammonia and valproate levels were normal. Hypothesizing this might be valproate encephalopathy, valproate was rapidly substituted with levetiracetam. Her severe motor symptoms resolved within two weeks and cognitive impairment markedly improved. Valproate-induced encephalopathy, with or without hyperammonaemia and liver toxicity are typically recognizable for their temporal relation between the start of therapy with valproate and emergence of the clinical syndrome. Reversible disorders of motor function and cognition attributable to valproate are well described, but few cases have been reported presenting years after starting treatment. Given the insidious progression, delayed onset, lack of association with drug levels or presence of hyperammonaemia, a high index of suspicion is needed to make the diagnosis.

Item Type: Article
Additional Information: © 2017 The Authors. Published by Elsevier Inc. This is a n open access article under the CC BY-NC-ND license (http:// creativecommons.org/licenses/by-nc-nd/4.0/).
SGUL Research Institute / Research Centre: Academic Structure > Institute of Medical & Biomedical Education (IMBE)
Academic Structure > Institute of Medical & Biomedical Education (IMBE) > Centre for Clinical Education (INMECE )
Journal or Publication Title: Epilepsy & Behavior Case Reports
Dates:
DateEvent
21 April 2017Published Online
13 April 2017Accepted
Publisher License: Creative Commons: Attribution-Noncommercial-No Derivative Works 4.0
URI: http://openaccess.sgul.ac.uk/id/eprint/108789
Publisher's version: https://doi.org/10.1016/j.ebcr.2017.04.002

Actions (login required)

Edit Item Edit Item